Texas, 2008High Wind in Texas, February 7 to 8, 2008
February 7 to 8, 2008 · NWS MAF · 2 events in 1 county or zone
An upper level storm system brought brief windy conditions to the higher elevations of the Davis Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system brought brief windy conditions to the higher elevations of the Davis Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 7, 5:29 AM CST, 26 minutes earlier.
Area forecast discussion, Feb 7, 5:29 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 AM CST THU FEB 7 2008
.DISCUSSION...
WEATHER OBSERVATIONS ACROSS THE HIGHER ELEVATIONS OF THE DAVIS
MOUNTAINS CONTINUE TO SHOW MARGINAL HIGH WINDS CONTINUE EARLY THIS
MORNING. TAKING A LOOK AT THE RUC13 AND NAM12 MODELS...700MB
WINDS FROM THE NORTHWEST REMAIN AT OR JUST ABOVE 40KTS THROUGH
ROUGHLY 15Z. GIVEN CURRENT OBSERVATIONS AND MODEL DATA...WE HAVE
OPTED TO EXTEND THE HIGH WIND WARNING FOR THE DAVIS MOUNTAINS
UNTIL 15Z. ELSEWHERE...A COLD FRONT LOCATED ALONG A JAYTON TO
GAIL TO GUADALUPE MOUNTAINS LINE WILL CONTINUE TO PUSH SOUTHEAST
ACROSS THE REGION. WINDS BEHIND THE FRONT HAVE BEEN GUSTY GIVEN 5MB/3
HOUR PRESSURE RISES ACROSS THE PANHANDLE. THESE PRESSURE RISES
SHOULD CONTINUE TO TRACK SOUTHEAST ALONG THE RED RIVER...THUS THE
STRONGER GUSTS BEHIND THE FRONT WILL STAY GENERALLY NORTH OF A
TATUM NEW MEXICO TO BIG SPRING LINE THIS MORNING. DESPITE THE COLD
FRONT MOVING THROUGH...WE CAN STILL EXPECT NEAR NORMAL TEMPERATURES
TODAY GIVEN A DRY AIRMASS AND PLENTY OF INSOLATION. FOR
TOMORROW...THE CURRENT PATTERN APPEARS TO REPEAT ITSELF. A MID-
LEVEL SHORTWAVE TROUGH WILL MOVE INTO THE NORTHERN PANHANDLE BY
EARLY TOMORROW MORNING. THIS WILL AID IN SENDING ANOTHER WEAK
FRONT/WIND SHIFT INTO THE REGION TOMORROW MORNING. LITTLE COOLING
IS EXPECTED BEHIND THE FRONT...AND GIVEN 850MB WARMING...WE WILL
CONTINUE THE CURRENT FORECAST OF ABOVE NORMAL TEMPERATURES ON
FRIDAY. CONTINUED ABOVE NORMAL TEMPERATURES FOR SATURDAY AS EAST
TO SOUTHEAST SURFACE WINDS BEGIN TO ORGANIZE LATE IN THE DAY.
SURFACE WINDS INCREASE OUT OF THE SOUTH TO SOUTHEAST ON
SUNDAY...SIGNALING AN INCREASE IN LOW-LEVEL MOISTURE.
MEANWHILE...WEAK MID-LEVEL CYCLONIC FLOW TRIES TO ORGANIZE OVER
THE BAJA PENINSULA...WITH MID AND UPPER LEVEL MOISTURE INCREASING
FROM SOUTH TO NORTH ON SUNDAY. THE MEDIUM RANGE MODELS SUGGEST A
SERIES OF WEAK MID-LEVEL DISTURBANCES WILL MOVE OUT OF MEXICO INTO
WEST TEXAS SUNDAY THROUGH EARLY NEXT WEEK. LOW-LEVEL MOISTURE
CONTINUES TO INCREASE THROUGH THE MENTIONED PERIOD...AND WE WILL
CONTINUE TO MAINTAIN A VERY LOW CHANCE OF RAIN SHOWERS ACROSS THE
STOCKTON PLATEAU AND BIG BEND REGION THROUGH MONDAY NIGHT. RAIN
CHANCES CREEP NORTHWARD INTO THE LOWER TRANS PECOS ON TUESDAY AS A
COLD FRONT MOVES INTO THE REGION. UNCERTAINTY BETWEEN THE GFS AND
ECMWF CONTINUES INTO THE MIDDLE OF NEXT WEEK...WITH THE LATEST MEX
GUIDANCE TRENDING MUCH LOWER WITH POPS. FOR NOW...WE WILL CONTINUE
THE CURRENT FORECAST...WHICH CALLS FOR A SLIGHT CHANCE OF RAIN
SHOWERS ACROSS THROUGH WEDNESDAY...MAINLY ACROSS THE SOUTHEASTERN
PORTION OF THE CWA.
&&
.FIRE WEATHER...
A COLD FRONT WILL PUSH ACROSS THE FIRE WEATHER OUTLOOK AREA TODAY.
20 FT WINDS WILL SHIFT TO THE NORTHWEST/NORTH BEHIND THIS
FRONT...WITH SUSTAINED SPEEDS BETWEEN 15 AND 20 MPH POSSIBLE NORTH
OF INTERSTATE 20 UNTIL AROUND MID MORNING. WINDS SHOULD GRADUALLY
BACK TO THE WEST BY THIS AFTERNOON AS THE SURFACE LOW MOVES TOWARD
THE ARKLATEX REGION. THE STRONGEST WINDS DURING THE AFTERNOON WILL
LIKELY AFFECT THE GUADALUPE AND DAVIS MOUNTAINS...WHERE WESTERLY 20
FT WIND SPEEDS OF 20-30 MPH...WITH GUSTS NEAR 40 MPH WILL BE
POSSIBLE. SUSTAINED SPEEDS NEAR 20 MPH ARE ALSO POSSIBLE ACROSS THE
ADJACENT EDDY/REEVES COUNTY PLAINS. VERY DRY AIR WILL REMAIN IN
PLACE...WITH RELATIVE HUMIDITY LIKELY DROPPING BETWEEN 10 AND 15
PERCENT ACROSS MOST LOCATIONS. RED FLAG CONDITIONS MAY BE BRIEFLY
MET ACROSS THE GUADALUPE AND DAVIS MOUNTAINS AND THE ADJACENT PLAINS
AREAS OF EDDY/CULBERSON/REEVES COUNTIES FOR 1-2 HOURS THIS
AFTERNOON. THINK THE DURATION WILL BE BRIEF ENOUGH...AND AREA SHOULD
BE SMALL ENOUGH TO PRECLUDE A RED FLAG WARNING ISSUANCE...BUT WILL
CONTINUE TO HIGHLIGHT DRY AND BREEZY CONDITIONS IN THE FIRE WEATHER
PLANNING FORECAST. LIKE YESTERDAY...CAUTION IS VERY MUCH ADVISED
WHEN WORKING WITH FLAMMABLE MATERIALS OUTDOORS TODAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 58 37 69 36 / 0 0 0 0
CARLSBAD NM 63 37 70 35 / 0 0 0 0
DRYDEN TX 66 38 75 41 / 0 0 0 0
FORT STOCKTON TX 64 39 73 40 / 0 0 0 0
GUADALUPE PASS TX 57 37 64 41 / 0 0 0 0
HOBBS NM 59 33 67 31 / 0 0 0 0
MARFA TX 59 28 67 31 / 0 0 0 0
MIDLAND INTL AIRPORT TX 59 36 68 36 / 0 0 0 0
ODESSA TX 58 37 68 36 / 0 0 0 0
WINK TX 63 35 73 34 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HIGH WIND WARNING FROM 4 AM TO 9 AM CST THIS MORNING FOR THE
FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA.
&&
21/06Hazardous weather outlook, Feb 7, 4:58 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 AM CST THU FEB 7 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
458 AM CST THU FEB 7 2008 /358 AM MST THU FEB 7 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
STRONG WEST TO NORTHWEST WINDS OF 35 TO 45 MPH...WITH A FEW GUSTS
NEAR 60 MPH WILL AFFECT THE HIGHER ELEVATIONS OF THE DAVIS
MOUNTAINS EARLY THIS MORNING.
WINDY AND DRY CONDITIONS WILL KEEP FIRE DANGER ELEVATED ACROSS
THE GUADALUPE AND DAVIS MOUNTAINS...AND THE ADJACENT EDDY AND
CULBERSON COUNTY PLAINS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Feb 7, 5:43 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
543 AM CST THU FEB 7 2008
TXZ047-048-053-071400-
BORDEN-SCURRY-MITCHELL-
INCLUDING THE CITIES OF...GAIL...SNYDER...COLORADO CITY
543 AM CST THU FEB 7 2008
...LOCALLY STRONG WINDS EARLY THIS MORNING...
A STRONG COLD FRONT IS MOVING ACROSS THE NORTHEASTERN PERMIAN
BASIN EARLY THIS MORNING...AND IS BRINGING LOCALLY STRONG NORTH TO
NORTHWEST WINDS ACROSS BORDEN...SCURRY...AND MITCHELL COUNTIES.
SUSTAINED WIND SPEEDS BETWEEN 30 AND 40 MPH...WITH A FEW GUSTS
NEAR 50 MPH MAY AFFECT AREAS NEAR GAIL...SNYDER...AND COLORADO
CITY FOR THE NEXT HOUR OR SO...BEFORE WINDS GRADUALLY START
DIMINISHING.
MOTORISTS TRAVELLING ALONG ROADS IN BORDEN...SCURRY AND MITCHELL
COUNTIES...INCLUDING INTERSTATE 20...AND U.S. HIGHWAYS 84 AND 180
SHOULD BE ESPECIALLY CAUTIOUS OF THE LOCALLY STRONG WINDS EARLY THIS
MORNING.
High Wind, Davis / Apache Mountains Area
- When
- February 7, 5:55 AM CST to 6:35 AM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Other Federal Agency
Winds briefly reached 59 mph in the Davis Mountains during the morning hours.
High Wind, Davis / Apache Mountains Area
- When
- February 7, 10:35 PM CST to February 8, 12:30 AM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Other Federal Agency
A high wind event, only lasting for two hours, produced a peak wind of 63 mph in the Davis Mountains.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 7, 20081 death · 1 event
- Avalanche in Washington, February 7, 2008$1.1 million · 1 event
- Flood in Ohio, February 7 to 9, 2008$20,000 · 1 event
- High Surf in Hawaii, February 7 to 9, 200810 events
- Winter Storm and Heavy Snow in Idaho, February 7 to 8, 20088 events
- Flash Flooding and Heavy Rain in Hawaii, February 7 to 9, 20086 events
- Winter Storm and High Wind in Utah, February 7 to 8, 200857 kt wind · 5 events
- Winter Storm in Idaho, February 7 to 9, 20084 events
- Winter Storm and Winter Weather in Colorado, February 7 to 8, 20084 events
- High Wind in Wyoming, February 7, 200870 kt wind · 3 events
- High Wind in Wyoming, February 7, 200867 kt wind · 3 events
- High Wind in Montana, February 7, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81706, 81705.